Georgia, 2011

Damaging Wind in Georgia, June 2, 2011

June 2, 2011 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorms took down several trees south of Waynesboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorms took down several trees south of Waynesboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 2, 9:17 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 9:17 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 PM EDT THU JUN 2 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION...KEEPING ABOVE
NORMAL TEMPERATURES ACROSS THE AREA. A WEAK COLD FRONT ACROSS THE
AREA THIS EVENING WILL MOVE SLOWLY SOUTH THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AIRMASS BECAME VERY UNSTABLE OVER THE REGION THIS AFTERNOON. LAPS
BSCAPES WERE AROUND 4500 J/KG AND LAPS LIS -9/-10. LARGE DEVELOPING
MCS COMPLEX MOVING SOUTH AND SOUTHEAST INTO FORECAST AREA. GSP HAD
SEVERAL SVR WARNINGS TO THE NORTH AND CAE ISSUED SOME AS WELL.
SEVERAL BOUNDARIES...OUTFLOWS FROM STORMS...A WEAK FRONTAL
BOUNDARY AND POSSIBLY A SEA BREEZE SERVED AS FOCUS MECHANISMS FOR
STORM DEVELOPMENT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
ACROSS THE FORECAST AREA. UPPED POPS TO 40-50 PERCENT IN SOME
PARTS OF THE FORECAST AREA BUT ACTIVITY HAS DECREASED OVER PAST
HOUR. SO 20-30 PERCENT CHANCE UNTIL 12AM-1AM SHOULD HOLD MOST
LOCATIONS. WITH RAINFALL...DECIDED TO INCLUDE SOME PATCHY FOG
AROUND SUNRISE FRIDAY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
FRONT WILL REMAIN NEARLY STATIONARY NEAR THE NORTHERN PART OF OUR FA
FRIDAY...OR PERHAPS PUSH SOUTH A LITTLE. MODELS INDICATE UPPER HIGH
CENTERED TO OUR WEST...WITH SIGNIFICANT SHORTWAVE ENERGY ROTATING
SOUTH INTO OUR REGION FRIDAY AFTERNOON AND EVENING. COMBINATION OF
FRONT AND SEA BREEZE BOUNDARIES...SUFFICIENT ATMOSPHERIC
MOISTURE...DAYTIME HEATING...AND UPPER LIFT WILL LEAD TO SCATTERED
THUNDERSTORMS.

UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL
BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE
DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ON SUNDAY AND MONDAY...THE UPPER HIGH WILL RETREAT A LITTLE TO THE
WEST WHILE UPPER ENERGY SHIFTS DOWN THE EAST COAST AND MID
ATLANTIC...STAYING MAINLY TO OUR N/NE. ATMOSPHERIC MOISTURE APPEARS
TO GRADUALLY PICK BACK UP A TAD...THOUGH FORECAST SOUNDINGS STILL
INDICATE FAIRLY HIGH CONVECTIVE TEMPS AND LFCS. THINK SLIGHT CHANCE
POPS LOOKS OK.

BY MID WEEK...UPPER HIGH BUILDS BACK TO THE EAST A LITTLE...BUT
REMAINING GENERALLY WEAK...IN BETWEEN CLOSED LOWS OVER THE NW
ATLANTIC AND NORTHERN ROCKIES. APPEARANCE OF ONLY SUBTLE FEATURES AT
THE SURFACE THROUGH THE PERIOD. ATMOSPHERIC MOISTURE APPEARS TO
REMAIN FAIRLY CONSTANT...AND SUFFICIENT ENOUGH FOR SLIGHT CHANCE
POPS THROUGH THE PERIOD.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THUNDERSTORM ACTIVITY HAS MAINLY MOVED TO THE SOUTH NOW. WITH
RAINFALL EXPECT SOME MVFR VSBYS IN FOG AROUND SUNRISE POSSIBLE
NEAR SUNRISE AND MAYBE SOME IFR VSBYS IN FOG AT NORMALLY LOWER
LOCATIONS LIKE AGS AND OGB. ALSO SOME SCATTERED TO BROKEN STRATUS
IS POSSIBLE NEAR 1 KFT AS NOCTURNAL JET MAY ADVECT SOME STRATUS IN
OVER THE REGION. AFTER 13Z FRIDAY...MAINLY VFR CONDITIONS BUT
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN WITH BRIEF
IFR-MVFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...SOME MVFR FOG POSSIBLE EARLY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jun 2, 3:34 AM EST, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EDT THU JUN 2 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AS A FRONTAL BOUNDARY STALLS OVER THE REGION.

HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 9:33 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     4 WNW ST. MATTHEWS      33.68N 80.84W
06/02/2011                   CALHOUN            SC   LAW ENFORCEMENT

            TREES IN ROADWAY NEAR SC 6 AND US 176 REPORTED BY HWY
            PATROL.

0942 PM     TSTM WND DMG     NEESES                  33.54N 81.13W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES IN ROADWAY ON US 321 NEAR NEESES REPORTED BY HWY
            PATROL

0840 PM     TSTM WND DMG     6 E BLYTHEWOOD          34.22N 80.88W
06/02/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES IN ROADWAY NEAR HINES RD AND SMYRNA RD REPORTED BY
            HWY PATROL

0949 PM     TSTM WND DMG     8 NW BROOKDALE          33.61N 80.92W
06/02/2011                   CALHOUN            SC   LAW ENFORCEMENT

            TREES IN ROADWAY REPORTED BY HWY PATRAL NEAR BURKE ROAD
            AND KINLEY

0925 PM     TSTM WND DMG     ORANGEBURG              33.49N 80.87W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES IN ROADWAY NEAR PRESIDENTIAL DRIVE AND MAGNOLIA
            REPORTED BY HWY PATROL

0915 PM     TSTM WND DMG     SALLEY                  33.57N 81.30W
06/02/2011                   AIKEN              SC   LAW ENFORCEMENT

            TREES IN ROADWAY ON BONNET RD REPORTED BY HWY PATROL

&&

KILMER
Local storm report, Jun 2, 9:43 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1043 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     2 E NORTH               33.62N 81.06W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            COUNTY SHERIFF DISPATCH REPORTED TREES DOWN AT NORTH ROAD
            AND SLAB LANDING ROAD.

0900 PM     TSTM WND DMG     8 NW ORANGEBURG         33.57N 80.97W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT
            FAIRVIEW ROAD AND BENEDICT ROAD.

0916 PM     TSTM WND DMG     4 WSW NEESES            33.51N 81.20W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT
            KEISER BROWN ROAD AND NEESES HWY.

0924 PM     TSTM WND DMG     2 S NORWAY              33.42N 81.13W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT
            SAVANNAH HWY AND WILLOW SWAMP RD.

0933 PM     TSTM WND DMG     2 WNW COPE              33.39N 81.04W
06/02/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT
            BINNICKER BRIDGE ROAD AND COPE ROAD.

&&

VAUGHAN
Local storm report, Jun 2, 9:59 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1059 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     5 SW SOUTH SUMTER       33.83N 80.39W
06/02/2011                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREE DOWN AT BETHEL CHURCH AT
            BETHEL CHURCH ROAD.

&&

VAUGHAN
Local storm report, Jun 2, 10:05 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 ENE ELLOREE           33.55N 80.50W
06/02/2011  M37 MPH          CALHOUN            SC   OFFICIAL NWS OBS

            NWS EQUIPMENT AT SANTEE STATE PARK ON LAKE MARION
            REPORTED A WIND GUST OF 37 MPH.

&&

VAUGHAN
Local storm report, Jun 2, 11:07 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 AM EDT FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     COLUMBIA                34.00N 81.04W
06/02/2011                   RICHLAND           SC   PUBLIC

            TREES DOWN AT THE GOVERNORS MANSION. TREE FELL ON AND
            CRUSHED THE FIRST GENTLEMANS VEHICLE.

&&

CAL
Special weather statement, Jun 2, 11:41 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 AM EDT FRI JUN 3 2011

SCZ027-030530-
LEXINGTON-
1241 AM EDT FRI JUN 3 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 130 AM
EDT...

AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SOUTH CONGAREE...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE
AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3368 8125 3371 8133 3401 8123 3398 8104
      3393 8102 3382 8103 3375 8105 3374 8103
      3371 8104 3367 8115
TIME...MOT...LOC 0441Z 018DEG 5KT 3391 8114

The radar

The Charleston,SC radar (KCLX), 96 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 2, 11:42 PM EST to 11:46 PM EST
Where
Burke County, 3.48 mi W of Munnerlyn
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.950, -82.010

Burke County dispatch reported several trees down south of Waynesboro on Porter Carswell and Rosier roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295973.